Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 92, NWS Duluth, MN

July 7, 2016Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 7, 2016, 6:13 PM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Jul 7, 2016, 7:00 PM CDT
In force
47 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Cass County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:53 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 3:53 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
353 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 353 PM CDT Thu Jul 7 2016

Things are evolving fairly rapidly as of mid afternoon as strong
deep layer forcing from the upper trof in the Dakotas continues to
overspread much of MN. Thunderstorms continue to expand in
coverage and intensity from the Red River Valley in northeast
ND/northwest MN south-southeastward into west central MN. This
area of thunderstorms will continue to expand and rotate
northeastward into much of northern MN this evening and overnight.

While there will be a risk of strong or severe storms this
evening, the primary story with this system seems to be trending
toward heavy rainfall across much of northern MN tonight and
Friday morning as strong deep-layer forcing for ascent spreads
across the main precipitable water/CAPE axis with increasingly
better inflow with time tonight and also maintains for a rather
long duration. Flash flood guidance is somewhat low, however, and
much of the main area at risk is also very boggy, which has a
tremendous capacity to store water. So, at this point, we are
cautiously optimistic that hydrology issues will not become a
major concern, but there certainly could be problems in some areas
with low water crossings or in towns where drainage is more
confined.

.LONG TERM...(Friday night through Thursday)
Issued at 353 PM CDT Thu Jul 7 2016

The next system to affect the Upper Mississippi Valley can easily be
seen on water vapor off the Pacific Northwest coast/Gulf of Alaska.
This upper trough will dig into the Northwestern U. S. and give the
Northland an extended period of rain chances.

The first round will possibly be Saturday night and into Sunday as
the first of many shortwaves is ejected from the trough and moves
quickly into northern Minnesota. Some showers are possible as the
wave travels through the upper ridge. For now kept the chance of
showers in the western portion of the forecast area where the
strongest lift associated with the upper system and baroclinic
zone will be. However, we cannot rule out showers elsewhere,
especially over northern MN. Through most of next week the low
pressure system, which becomes vertically stacked, will affect the
northland as it spins across the southern Canadian provinces. The
long range models handle this system very well, although by the
end of the forecast period the ECMWF is much more progressive than
the GFS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1239 PM CDT Thu Jul 7 2016

VFR conditions will quickly deteriorate late this afternoon and
this evening to MVFR and pockets of IFR as low pressure and a
frontal system spread rain and thunderstorms into the forecast
area. There will be slow improvement in ceilings/visibilities
after 12z, but confidence is low for improvement to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  66  53  73 /  90  60  10   0
INL  57  67  50  77 / 100  70  10  10
BRD  59  72  55  77 /  90  30  10   0
HYR  59  69  53  75 /  90  60  10   0
ASX  59  66  55  73 /  90  70  30   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&
Hazardous weather outlook, Jul 7, 4:41 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT THU JUL 7 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081345-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
441 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

WIDESPREAD RAIN AND THUNDERSTORMS WILL SPREAD ACROSS MOST OF
NORTHERN MINNESOTA AND NORTHWEST WISCONSIN THIS EVENING AND
PERSIST INTO FRIDAY MORNING. THERE IS A THREAT OF A FEW SEVERE
STORMS IN AREAS FROM LAKE WINNIBIGOSHISH SOUTHWARD TO THE BRAINERD
LAKES AREA THIS EVENING... THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL WITH ANY OF THE STRONGEST STORMS. IN
ADDITION...HEAVY RAINFALL IS EXPECTED ACROSS MUCH OF NORTHERN
MINNESOTA OVERNIGHT AND FRIDAY MORNING...WITH SOME LOCATIONS
PERHAPS PICKING UP 2 TO 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ON
FRIDAY...BUT ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

CHANCES FOR THUNDERSTORMS WILL RETURN TO WESTERN AREAS ON SUNDAY
AND AREA-WIDE MONDAY THROUGH WEDNESDAY NEXT WEEK. THERE APPEARS
TO BE AT LEAST SOME THREAT OF SEVERE STORMS AND HEAVY RAINFALL
ACROSS THE NORTHLAND DURING THE EARLY TO MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING.

LSZ121-140>148-081345-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
441 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR
TONIGHT...WITH CLOUD TO WATER LIGHTNING... LOCALLY GUSTY WINDS
AND HIGHER WAVE HEIGHTS NEAR ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST ON FRIDAY. AFTER A BRIEF
BREAK IN THUNDERSTORM ACTIVITY... CHANCES FOR THUNDERSTORMS WILL
RETURN TO WESTERN LAKE SUPERIOR FROM MONDAY THROUGH WEDNESDAY NEXT
WEEK. A FEW STORMS COULD BE STRONG OR SEVERE.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 7, 4:04 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT THU JUL 7 2016

MNZ010-018-025-026-033>036-072215-
KOOCHICHING-NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK...
WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...
AITKIN
404 PM CDT THU JUL 7 2016

...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH 6
PM...

THUNDERSTORMS WILL RAPIDLY INCREASE IN COVERAGE AND INTENSITY
ACROSS CENTRAL AND NORTHERN MINNESOTA THROUGH 6 PM THIS EVENING.
SOME LOCATIONS AFFECTED INCLUDE THE ENTIRE BRAINERD LAKES AREA...
LEADER... BACKUS... LONGVILLE... WOMAN LAKE... CASS LAKE... WALKER...
LEECH LAKE... LAKE WINNIBIGOSHISH... BIGFORK... MARCELL AND
INTERNATIONAL FALLS.

SOME OF THE STORMS COULD BE STRONG OR SEVERE...WITH LARGE HAIL...
STRONG AND GUSTY WINDS... FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

PERSONS IN THESE AREAS SHOULD KEEP CURRENT WITH THE LATEST WEATHER
INFORMATION... AND POSSIBLE WARNINGS... DURING THE EVENING. IF
YOU HAVE PLANS TO GO OUT ON ONE OF THE NUMEROUS LAKES ACROSS THE
REGION...HAVE A PLAN TO GET TO SAFE SHELTER ON SHORE IN A SHORT
AMOUNT OF TIME... AND IF YOU ARE AT A CAMPGROUND... HAVE A PLAN TO
GET TO A SAFE PLACE AWAY FROM TREES.

 MILLER
Special weather statement, Jul 7, 5:19 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT THU JUL 7 2016

MNZ025-033-034-072230-
SOUTH CASS-NORTH CASS-CROW WING-
519 PM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS AND
NORTHWESTERN CROW WING COUNTIES...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS NEAR NEVIS...OR 19 MILES
SOUTHWEST OF WALKER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALKER...PINE RIVER...HACKENSACK...BACKUS...LEECH LAKE...
WOMAN LAKE...OSHAWA...TEN MILE LAKE...CHICKAMAW BEACH...PONTORIA...
WHIPHOLT...PHEASANT LAKE...WEBB LAKE...BIG PORTAGE LAKE AND LAKE ADA.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4680 9479 4680 9466 4711 9466 4719 9442
      4702 9427 4673 9428 4671 9479
TIME...MOT...LOC 2218Z 245DEG 23KT 4688 9484

 MILLER
Special weather statement, Jul 7, 5:40 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT THU JUL 7 2016

MNZ036-072300-
SOUTH AITKIN-
540 PM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN COUNTY...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES NORTH OF MCGRATH...
OR 19 MILES EAST OF MILLE LACS LAKE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DADS CORNER...LAWLER AND ARTHYDE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4624 9340 4641 9349 4659 9318 4650 9306
      4631 9306
TIME...MOT...LOC 2240Z 242DEG 10KT 4638 9331

 MILLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:19 PM CDTSpecial Weather StatementDLHCass11 min
Jul 7, 5:30 PM CDTSevere Thunderstorm WarningDLHCass45 min
Jul 7, 5:40 PM CDTSpecial Weather StatementDLHAitkin20 min
Jul 7, 6:39 PM CDTSpecial Weather StatementDLHAitkin21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.